Alert archive / California / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 3, NWS Sacramento, CA

March 15, 20035 counties in California

NWS Sacramento, CA issued this severe thunderstorm warning at Mar 15, 2003, 4:47 AM PST for 5 counties in California. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 15, 2003, 4:47 AM PST (12:47 UTC)
Expired
Mar 15, 2003, 5:30 AM PST
In force
43 min
Issued by
NWS Sacramento, CA
Area
Counties, with a storm outline in the text

Counties Sacramento County, CA, Solano County, CA, Sutter County, CA, Yolo County, CA, Yuba County, CA

The radar

The Sacramento radar (KDAX), 30 km from the middle of the area, began a volume at 12:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 0.8 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2003-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2003-03-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 217 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
652 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
217 m²/s²
0-3 km storm-relative helicity
308 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

435 
WUUS56 KSTO 151247
SVRSTO
CAC067-095-101-113-115-151330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SACRAMENTO CA
443 AM PST SAT MAR 15 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN SOLANO COUNTY IN CALIFORNIA
  NORTHWESTERN SACRAMENTO COUNTY IN CALIFORNIA
  SOUTHERN SUTTER COUNTY IN CALIFORNIA
  SOUTHWESTERN YUBA COUNTY IN CALIFORNIA
  EASTERN YOLO COUNTY IN CALIFORNIA

* VALID UNTIL 530 AM PST

* AT 434 AM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
LINE OF SEVERE THUNDERSTORMS EXTENDING FROM 13 MILES NORTHWEST   OF 
NICOLAUS TO 5 MILES SOUTH OF DIXON...MOVING EAST AT 20 MPH TOWARDS 
THE GREATER SACRAMENTO METROPOLITAN AREA.

* SOME LOCATIONS AFFECTED BY THIS WARNING INCLUDE...
  DAVIS
  DIXON
  NICOLAUS
  SACRAMENTO
  WOODLAND

THESE THUNDERSTORMS MAY PRODUCE DAMAGING WIND GUSTS OVER 55 MILES AN 
HOUR. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO 
ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY 
STRUCTURE SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS 
SPOTTED.

LAT...LON 3899 12182 3837 12184 3839 12149 3910 12148

$$

LAM/BASIL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 15, 2:00 AM PST, 2 hours 47 minutes earlier.

Area forecast discussion, Mar 15, 2:00 AM PST, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
200 AM PST SAT MAR 15 2003

MODERATE TO HEAVY PRECIP ACROSS THE CWA HAS PROMPTED US TO ISSUE AN
URBAN AND SMALL STREAM FLOOD WARNING THRU EARLY THIS MORNING FOR THE
VALLEY AND FOOTHILLS.  RAINFALL RATES HAVE BEEN AVERAGING 0.10-0.20
IN/HR ACROSS MANY LOCATIONS WITH THE CURRENT BAND OF PRECIP.
MEANWHILE LATEST IR IMAGERY SHOWS RAPIDLY COOLING TOPS WITH NEXT
BAND JUST OFFSHORE.

WILL LET WIND ADVISORY FOR ALL AREAS EXPIRE WITH DAYTIME ZONE
ISSUANCE.  MOST WINDS UP TO NOW HAVE BEEN BORDER LINE...AND EXPECT A
GRADUAL DECREASE DURING THE DAY.

FOR WINTER PRODUCTS...WILL LEAVE WINTER STORM WARNINGS IN PLACE FOR
THE SIERRA...WHERE AN ADDITIONAL 1.50-2.50 INCHES OF QPF IS EXPECTED
BETWEEN 12Z-00Z TODAY. LATEST ETA SUGGESTS THAT DECENT PRECIP COULD
EXTEND INTO THE FIRST HALF OF TONIGHT...BUT WILL ALLOW THE DAY SHIFT
THE LUXURY OF EITHER EXTENDING THE WARNING OR PERHAPS DOWNGRADING IT
TO ADVISORY. ONLY CHANGES WILL BE TO CHANGE WARNINGS TO ADVISORIES
ACROSS THE NORTHERN AND COASTAL MOUNTAINS...AS BORDERLINE HIGH SNOW
LEVELS WILL COMBINE WITH BEST DYNAMICS SHIFTING FURTHER SOUTH DURING
THE COURSE OF THE DAY. HOWEVER...COULD SQUEEZE OUT ANOTHER 4-8
INCHES OF SNOW UP THERE ABOVE 5000 FEET.

MAIN EMPHASIS TODAY WILL BE ON SEVERE WEATHER POTENTIAL ACROSS THE
CENTRAL VALLEY AND PERHAPS THE FOOTHILLS.  VERY STEEP LAPSE RATES
EXPECTED THIS AFTERNOON...ESPECIALLY IF WE GET SOME BREAKS IN THE
CLOUDS.  GOOD HELICITY VALUES AND LAPSE RATES SUGGEST SUPERCELL
POTENTIAL AND LOW WET BULBS INDICATE LARGE HAIL THREAT.  GOOD
DISCUSSION FROM STORM PREDICTION CENTER...WHICH PLACES PART OF THE
CENTRAL VALLEY IN THE SLIGHT RISK CATEGORY.

PRECIP SHOULD TAPER TO SHOWERS LATE SATURDAY NIGHT INTO SUNDAY.
ANOTHER SHORTWAVE WILL PIVOT AROUND HUGE GULF OF ALASKA LOW LATER
SUNDAY AFTERNOON INTO EARLY MONDAY WITH ANOTHER ROUND OF MAINLY
LIGHT TO MODERATE PRECIP. SNOW LEVELS SHOULD BE DOWN TO 3500-4500
FEET IN MOST AREAS BY THIS TIME.

EXTENDED...ONLY MAJOR CHANGES WILL BE TO INTRODUCE MORE DRYING ON
TUESDAY AS UPPER LEVEL RIDGE AXIS NOSES INTO NRN CA. MODEL TIMING
DIFFERENCES WITH THE GFS AND THE UKMET/ECMWF/CANADIAN MAKES IT TOUGH
TO PICK OUT THE DRY DAYS FROM WED-FRI...SO WILL PUNT FOR NOW.

.STO...WINTER STORM WARNING TODAY FOR THE SIERRA NEVADA.
    ...SNOW ADVISORY TODAY FOR THE MOUNTAINS OF SHASTA COUNTY
       SOUTHWARD ALONG THE COASTAL RANGE TO NORTHERN LAKE COUNTY.

BASIL
Hazardous weather outlook, Mar 14, 7:00 AM PST, 21 hours 47 minutes before
CAZ013>019-063-064-066>069-151500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
700 AM PST FRI MAR 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.

.DAY ONE...TODAY

AIRMASS WILL REMAIN UNSTABLE TODAY AHEAD OF ANOTHER STORM SYSTEM IN
A SERIES OF STORM SYSTEMS EXPECTED TO MOVE INTO NORTHERN CALIFORNIA
STARTING THIS EVENING.  EACH SYSTEM WILL BRING A THREAT OF MORE RAIN
AND MOUNTAIN SNOW INTO NORTHERN CALIFORNIA THROUGH DAY SEVEN.

A WINTER STORM WARNING REMAINS IN EFFECT TODAY AND TONIGHT FOR THE
WEST SLOPES OF THE NORTHERN SIERRA NEVADA INCLUDING WESTERN PLUMAS
COUNTY.  REFER TO THE WARNING (WWUS46 KSTO WSWSTO) FOR DETAILS.

A WINTER STORM WARNING HAS BEEN ISSUED BEGINNING TONIGHT FOR THE
MOUNTAINS OF SHASTA COUNTY SOUTHWARD TO THE INTERIOR COASTAL RANGE
OF NORTHERN LAKE COUNTY.  REFER TO THE WARNING (WWUS46 KSTO WSWSTO)
FOR DETAILS.

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT
FOR THE MOST OF THE INTERIOR NORTHERN CALIFORNIA. REFER TO THE
INTERIOR NORTHERN CALIFORNIA ZONE FORECASTS (FPUS56 KSTO ZFPSTO) FOR
DETAILS).

.DAYS TWO THROUGH SEVEN

A WINTER STORM WARNING CONTINUES THROUGH SATURDAY FOR THE WEST
SLOPES OF THE NORTHERN SIERRA NEVADA INCLUDING WESTERN PLUMAS
COUNTY.  REFER TO THE WARNING (WWUS46 KSTO WSWSTO) FOR DETAILS.

A WINTER STORM WARNING CONTINUES THROUGH SATURDAY FOR PORTIONS OF
THE NORTHERN MOUNTAINS.  REFER TO THE WARNING (WWUS46 KSTO WSWSTO)
FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE.

THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT
(LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/SACRAMENTO

LAM

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 15, 1:18 PM PSTSevere Thunderstorm WarningSTOTehama27 min

Nearby

Severe Thunderstorm Warnings in California, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.